Kansas, 2021

High Wind in Kansas, March 29, 2021

March 29, 2021 · NWS DDC · 4 events in 3 counties and zones

Strong southwest winds due to a deep leeside trough over eastern Colorado with a strong gradient through the CWA. With strong downsloping winds, temperatures soared into the 80s giving way to strong mixing of the low level jet ahead of an approaching cold front.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Strong southwest winds due to a deep leeside trough over eastern Colorado with a strong gradient through the CWA. With strong downsloping winds, temperatures soared into the 80s giving way to strong mixing of the low level jet ahead of an approaching cold front. The cold front pushed through northwestern counties shortly before midnight before making its way through the CWA in 2-3 hours. The gradient slackened in its wake with initial northwest gusts near the high wind warning level criteria before deteriorating through the early morning hours towards sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 29, 8:56 PM CST, 4 minutes earlier.

Area forecast discussion, Mar 29, 8:56 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
956 PM CDT Mon Mar 29 2021

...Updated High Wind Warning to include Scott and Lane Counties...

.UPDATE...
Issued at 948 PM CDT Mon Mar 29 2021

Strong Gusty winds were accompanying a cold front as it moves
south across northwest Kansas overnight. North winds gusted to 67
mph briefly behind this cold front as it went through Goodland.
Based on the latest RAP boundary layer winds tonight and surface
wind gusts forecast by the HRRR the potential for a few gusts of
near 60 mph now appear possible for an hour or two behind this
front as far west as Scott and Lane counties. These winds will be
weakening as they move south but even Garden City, Lakin and
Jetmore could have a few wind gusts up to 55 mph between midnight
and 4 am.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 350 PM CDT Mon Mar 29 2021

Deep layer mixing has resulted in strong southwest winds and
unseasonably warm temperatures into the low to mid 80s across
central and southwest Kansas this afternoon. The strongest winds
will diminish somewhat after sunset but will remain gusty in areas
toward south central Kansas where a southwesterly low level jet in
excess of 50 knots is expected to redevelop this evening.

A strong cold front is expected to move into the Syracuse, Scott
City and Wakeeney areas by around 11 pm this evening and should
be clearing the Oklahoma border by 2-3 am Tuesday morning. A fairly
strong but narrow pressure gradient is expected behind the front
with a period of gusty north winds. Short term model guidance and
MOS generally show winds becoming northerly at 25-35 mph with gusts
to 40-50 mph over southwest Kansas. Farther to the east, stronger
winds are expected as the models also show a low level northerly
jet around 50-55 knots developing immediately behind the front.
Have issued a High Wind Warning for the area from Wakeeney and
Hays south through Ness City and La Crosse where the strongest
winds are expected. The models show the stronger winds diminishing
with time overnight as the front moves into south central Kansas.
The next shift will need to watch to see if models trend the winds
upward farther south but at this time do not think this will be
the case.

Tuesday will be considerably cooler than today with highs generally
in the upper 40s and 50s. Winds will continue to diminish as surface
high pressure builds into the region. A broad upper level trough
will be moving over the central Plains which will provide some
increase in mid/upper level cloudiness. Depending on the cloud
cover and winds by late Tuesday night, temperatures could be
dipping well into the 20s, especially over the northwest half of
the forecast area. We are still at least three weeks from the
average last freeze so it is too early for any freeze headlines.

.LONG TERM...(Tuesday night through Monday)
Issued at 350 PM CDT Mon Mar 29 2021

The weather pattern will become more quiet through the extended
period as upper level ridging builds back over the central Plains.
Southerly return flow will set up by Thursday as the zonal flow
aloft reforms the surface trough in the lee of the Rockies. Any
disturbances in the flow will be minor with only some periodic
wind shifts expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 608 PM CDT Mon Mar 29 2021

Strong southwest winds at 25 to near 30 knots early this evening
across southwest Kansas will fall back to around 20 knots after
sunset. As the boundary layer wind decouples a 50 knot low level
jet is expected to develop for a short period of time between 03z
and 06z Tuesday in the 1500 to 2000ft AGL level. A cold front
will roll across southwest Kansas between 04z and 10z Tuesday. As
this cold front passes the gusty southwest winds will shift to the
north and then increase once again into the 25 to near 30 knot
range. In the Hays area between wind gusts in excess of 45 knots
will be possible at times between 05z and 10z Tuesday.

&&

.FIRE WEATHER...
Issued at 350 PM CDT Mon Mar 29 2021

Red flag warnings are in effect for the entire CWA after the noon
hour through sunset as winds gust out of the southwest up to 40
mph and even higher for short periods of time. The southwest
component to the winds will allow for a good downsloping warm flow
that will push afternoon temperatures well into the 80s for the
entire CWA, dropping minimum relative humidity values in the 8-20
percent range west to east across the viewing area. Expect the
worst conditions along and west of the Hwy 283 corridor with the
strongest winds and lowest humidity values. An approaching cold
front will pass through northwest to southeast after sunset
through midnight that will abruptly turn the winds out of the
northwest continuing to gust up to 30-40 mph throughout the night
into Tuesday morning. Expect winds to slowly diminish throughout
the day Tuesday before dropping off below 10 mph after sunset and
overnight into Wednesday morning as the aforementioned cold front
pushes further southeast relaxing the gradient across the CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  37  53  29  56 /   0   0   0   0
GCK  36  51  26  56 /   0   0   0   0
EHA  36  51  26  55 /   0  10  10   0
LBL  36  54  27  57 /   0   0   0   0
HYS  38  53  26  56 /   0   0   0   0
P28  45  58  33  58 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 4 AM CDT Tuesday for KSZ030-031-043>046.

&&

UPDATE...Burgert
SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Burgert
FIRE WEATHER...Gerard
Hazardous weather outlook, Mar 29, 12:30 AM CST, 20 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
130 AM CDT Mon Mar 29 2021

KSZ030-031-043>046-061>066-074>081-084>090-300630-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
130 AM CDT Mon Mar 29 2021 /1230 AM MDT Mon Mar 29 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Critical fire weather risk exists for Monday afternoon as gusty
southwest winds up to 40 mph will push afternoon temperatures into
the 80s. Thus, minimum relative humidity values will drop into the
8-20 percent range, lower the further west towards the Colorado state
line. An approaching cold front will push through the viewing area
northwest to southeast after sunset towards midnight, abruptly
shifting winds out of the northwest continuing to gust up to 30-40
mph behind it. Expect these winds to last through sunrise Tuesday
morning before slowly diminishing throughout the day with afternoon
gusts up to 15-25 mph. After sunset, expect winds to diminish to less
than 10 mph and into the overnight hours into Wednesday morning.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Elevated risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Fire weather threat will be much lower Tuesday behind the front as
afternoon temperatures will struggle to reach the 50 degree mark for
much of the CWA. A warming and continued dry trend will push through
the remainder of the work week and over the weekend as a return to
gusty southwest winds Wednesday will push temperatures back to the
80s for the weekend. Expect elevated fire weather concerns through
Friday with near critical conditions over the weekend.

Days 2-7 Hazards
----------------
* Tuesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Freeze: Extreme risk
  - Fire weather: Elevated risk

* Thursday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Sunday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, Mar 29, 3:40 PM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
440 PM CDT MON MAR 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     NON-TSTM WND GST 3 W BLOOM               37.49N 99.96W
03/29/2021  M56 MPH          FORD               KS   MESONET

            MESONET STATION DW9907 BLOOM.

0315 PM     NON-TSTM WND GST 2 SSE LAKE COLDWATER    37.22N 99.33W
03/29/2021  M55 MPH          COMANCHE           KS   AWOS

            AWOS STATION K3K8 COMANCHE COUNTY AIRPORT.

&&
Local storm report, Mar 29, 8:13 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
913 PM CDT MON MAR 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     NON-TSTM WND GST 2 SSW IUKA              37.70N 98.75W
03/29/2021  M49 MPH          PRATT              KS   AWOS

            AWOS STATION KPTT PRATT INDUST.

0315 PM     NON-TSTM WND GST 2 SSE LAKE COLDWATER    37.22N 99.33W
03/29/2021  M55 MPH          COMANCHE           KS   AWOS

            AWOS STATION K3K8 COMANCHE COUNTY AIRPORT.

0345 PM     NON-TSTM WND GST 3 W BLOOM               37.49N 99.96W
03/29/2021  M56 MPH          FORD               KS   MESONET

            MESONET STATION DW9907 BLOOM.

0405 PM     NON-TSTM WND GST 4 NE HAYNE              37.15N 100.75W
03/29/2021  M52 MPH          SEWARD             KS   MESONET

            MESONET STATION UR350 4.4 NE HAYNE (UPR).

0452 PM     NON-TSTM WND GST 3 ENE DODGE CITY        37.77N 99.97W
03/29/2021  M52 MPH          FORD               KS   ASOS

            ASOS STATION KDDC DODGE CITY REGIONAL
            AIRPORT.

0456 PM     NON-TSTM WND GST 2 WSW LIBERAL           37.03N 100.97W
03/29/2021  M49 MPH          SEWARD             KS   AWOS

            AWOS STATION KLBL LIBERAL.

0510 PM     NON-TSTM WND GST 2 WSW MULLINVILLE       37.58N 99.51W
03/29/2021  M51 MPH          KIOWA              KS   MESONET

            MESONET STATION UP372 2.3 W MULLINVILLE
            (UPR).

0523 PM     NON-TSTM WND GST 9 NW WILBURTON          37.14N 101.90W
03/29/2021  M52 MPH          MORTON             KS   MESONET

            MESONET STATION CGLK1 CIMARRON.

0654 PM     NON-TSTM WND GST 3 NW PIERCEVILLE        37.92N 100.72W
03/29/2021  M49 MPH          FINNEY             KS   ASOS

            ASOS STATION KGCK GARDEN CITY.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Scott

When
March 29, 9:00 PM CST
Where
Scott forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Observed near Scott State Lake.

High Wind, Scott

When
March 29, 9:15 PM CST
Where
Scott forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Observed at the Scott City airport.

High Wind, Finney

When
March 29, 9:45 PM CST
Where
Finney forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed at a KDOT weather station on the US50/156 bridge.

High Wind, Ford

When
March 29, 10:34 PM CST
Where
Ford forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at the Dodge City airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952018, 952019, 952020, 952021.